Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 6, NWS Austin/San Antonio, TX

October 24, 201933 counties in Texas

NWS Austin/San Antonio, TX issued this wind advisory at Oct 24, 2019, 10:51 AM CDT for 33 counties in Texas. It took effect at Oct 24, 2019, 7:00 PM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2019, 10:51 AM CDT (15:51 UTC)
In effect from
Oct 24, 2019, 7:00 PM CDT
Expired
Oct 25, 2019, 4:00 PM CDT
In force
21 hr
Issued by
NWS Austin/San Antonio, TX
All 33 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 3.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2019-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2019-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

513 
WWUS74 KEWX 241551
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1051 AM CDT Thu Oct 24 2019

TXZ171>173-183>194-202>209-217>225-228-251000-
/O.NEW.KEWX.WI.Y.0006.191025T0000Z-191025T2100Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Bracketville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Halletsville, 
and Carrizo Springs
1051 AM CDT Thu Oct 24 2019

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM CDT
FRIDAY...

The National Weather Service in Austin/San Antonio has issued a
Wind Advisory, which is in effect from 7 PM this evening to 4 PM
CDT Friday. 

* TIMING...Tonight through Friday afternoon.

* WINDS...Sustained winds 20 to 30 mph with gusts 35 to 40 mph.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel could be difficult for high profile vehicles on east to
  west oriented roads.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Secure
loose objects that can be blow around by the wind. Winds this 
strong can make driving difficult...especially for high profile 
vehicles. Use extra caution.

&&

$$
1 follow-up statement
594 
WWUS74 KEWX 250904
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
404 AM CDT Fri Oct 25 2019

TXZ171>173-183>194-202>209-217>225-228-252100-
/O.CON.KEWX.WI.Y.0006.000000T0000Z-191025T2100Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Bracketville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Halletsville, 
and Carrizo Springs
404 AM CDT Fri Oct 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...All of South Central Texas.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel could be difficult for high profile vehicles on east to
  west oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Oct 24, 6:32 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Oct 24, 6:32 AM CDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
632 AM CDT Thu Oct 24 2019

.AVIATION...
MVFR ceilings have not really established as of yet with cloud bases
hovering around 3500-5000 feet for the I35 sites. There still is a
few more hours left that the bases could lower, but overall chances
are less than before. Eyes this afternoon and evening will then focus
on convection chances. Some scattered showers and storms could be
possible ahead of the approaching cold front and will continue to
cover this threat with VCSH. A near solid line of convection is
expected to impact the terminals around 22-03z and will prevail tsra
for this. Behind the front, post-frontal precip could continue for
several hours, but the main impact will quickly transition to
northerly winds of 20-35 knots behind the front.

&&

.PREV DISCUSSION... /ISSUED 342 AM CDT Thu Oct 24 2019/

SHORT TERM (Today through Friday)...
The big story of the short term will be the cold front expected to
move through South Central Texas this afternoon into tonight. A
strong upper level disturbance will dig into the Texas Panhandle
later today and push the cold front through the area. The low will
cut off as it moves along the Red River through the day on Friday
before pushing east on Saturday. Models are now in good agreement
that the majority of the precipitation will be with the front and
South Central Texas will be dry slotted as the upper low moves east.
Below the timing, severe threat, and heavy rainfall threat will be
broken down. Highs today ahead of the front will reach into the low
80s just before the front arrives, with 40s and low 50s expected
tonight. Tomorrow will be one of the cooler days so far this Fall
with highs ranging from the upper 50s to lower 60s.

Winds behind the front late today into tonight will pick up out of
the north and be gusty at times. These gusty winds are expected to be
borderline Wind Advisory criteria. With uncertainly in how windy it
will be will hold off for the time being on issuing a Wind Advisory
and let the day shift assess the threat during the morning and early
afternoon hours. With the north winds bringing in much drier air
there is the possibility of elevated fire weather Friday afternoon
across the Rio Grande Plains as humidities drop into the 20 percent
rain and winds stay generally elevated.

Timing of the thunderstorm chances and frontal passage has remained
fairly consistent. The front should arrive across parts of the
Edwards Plateau and Hill Country between 3-7pm this afternoon. The
evening commute has the potential to be a wet one across the I-35
corridor as the line of storms and front will move through between
5pm and 9pm. Areas east of I-35 and along the Coastal Plains should
see the frontal passage between 8pm and 11pm. While the bulk of the
storms will be along and just behind the front, post-frontal showers
and a few thunderstorms will linger through the night and into Friday
morning. Skies and rain chances will clear from west to east during
the day on Friday.

In terms of the severe threat the Storm Prediction Center maintained
the Marginal Risk across much of South Central Texas. This includes
the Hill Country, Edwards Plateau, Rio Grande Plains, and I-35
corridor. The front will be moving into a decent environment with
between 1000-1500 j/kg of CAPE and 0-6km shear values between 35 and
50 knots. This should be enough for some strong to severe storms to
develop along and just behind the front. The fact that some of the
activity will be elevated should generally limit the severe threat,
but isolated storms capable of producing severe 1 inch hail and
winds up to 60 mph will be possible.

At the same time Precipitable Water values ahead of the front will
surge to around 1.5 inches. This is around the 90% moving average
based on the sounding climatology out of the DRT upper air site. This
warm and moist air will lead to the possibility of some pockets of
locally heavy rainfall with the front. Rainfall totals across the
Hill Country and I-35 corridor will generally be 1-3 inches. Some
isolated higher totals will be possible. Out of the models the 00z
NAM and 00z Texas Tech WRF both show the highest rainfall totals
possible with one or two isolated pockets of 4-5 inches of rain as
the front moves through. How dry we have been recently should limit
much of the flooding risk, but some minor flooding will be possible
with the heavier showers.

LONG TERM (Friday Night through Wednesday)...
A beautiful weekend will be in store for South Central Texas thanks
to the late Thursday front. In the wake of the front and upper trough
zonal flow will set up aloft across Texas as high pressure at the
surface spreads over much of the Central Plains. This will lead to
sunny afternoons with highs in the low to mid 70s on Saturday and mid
to upper 70s on Sunday. These temps will be a handful of degrees
below normal for the latter part of October. The morning will be
downright chilly with lows each night in the 40s. Where afternoon
highs will only be 2-9 degrees below normal, these overnight lows
will be 10-12 degrees below normal.

Beyond Sunday though the forecast confidence decreases. While all
indications are that a series of fronts will keep the Fall like
temperatures firmly in place mid range models are in disagreement
about how this will occur. The GFS shows a fast moving shortwave at
the base of the large scale trough which drives a (dry) cold front
through the area Monday morning, then reinforces the cool air in
place mid week. The Canadian and European paint a much different
pictures keeping that front in the Panhandle early in the week with
the large scale trough to the west across the Rockies until
Wednesday. They both show a decent front arriving late Tuesday night
or Wednesday morning with a chance of rain Tuesday and Wednesday.
With the large model disagreement have broad brushed slight chance
PoPs for the middle of next week until better agreement can be
reached. Temperatures wise these series of fronts will keep afternoon
highs in the 60s and 70s with lows in the 40s and 50s. For those
that have been waiting a long time for the heat to finally stay away
it looks like that wish will come true over the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              81  48  61  46  70 /  60  80  20  10  10
Austin Bergstrom Intl Airport  82  49  61  45  70 /  60  80  30  10  10
New Braunfels Muni Airport     82  49  63  45  71 /  60  80  20  10  10
Burnet Muni Airport            75  44  58  42  68 /  70  80  20  10  -
Del Rio Intl Airport           80  45  66  42  74 /  60  70  10  10   0
Georgetown Muni Airport        78  46  60  44  69 /  60  80  30  10  10
Hondo Muni Airport             84  49  65  43  74 /  60  80  10  10   0
San Marcos Muni Airport        82  48  62  44  71 /  60  80  20  10  10
La Grange - Fayette Regional   83  52  62  47  69 /  40  80  30  10  10
San Antonio Intl Airport       82  48  63  46  72 /  60  80  20  10  -
Stinson Muni Airport           84  51  64  46  72 /  60  80  20  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Hampshire
Short-Term/Long-Term...Treadway
Hazardous weather outlook, Oct 24, 3:50 AM CDT, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
350 AM CDT Thu Oct 24 2019

TXZ171>173-183>194-202>209-217>225-228-251200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
350 AM CDT Thu Oct 24 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

An unstable weather pattern and a cold front will combine to
bring a good chance of showers and thunderstorms, with locally
heavy rainfall to the area this afternoon. In addition, a few
storms could become severe and produce marginally severe hail and
gusty winds in excess of 60 mph.

In the wake of the cold front, strong northerly winds are
expected with 20 to 25 mph sustained winds and gusts up to 35
mph. A Wind Advisory may be needed later today if forecasted wind
speeds slightly increase.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however, any hail report or
flooding will be much appreciated during the passage of the
frontal boundary late this afternoon and evening.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 6:01 PM CDTSpecial Weather StatementEWXWilliamson44 min
Oct 24, 6:29 PM CDTSpecial Weather StatementEWXWilliamson46 min
Oct 24, 6:37 PM CDTSpecial Weather StatementEWXMaverick38 min
Oct 24, 6:50 PM CDTSpecial Weather StatementEWXComal40 min
Oct 24, 6:56 PM CDTSevere Thunderstorm WarningEWXMaverick49 min

Nearby

Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.